IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Consumption and asset prices and recursive preferences

  • Mark Fisher
  • Christian Gilles
Registered author(s):

    We analyze consumption and asset pricing with recursive preferences given by Kreps--Porteus stochastic differential utility (K--P SDU). We show that utility depends on two state variables: current consumption and a second variable (related to the wealth--consumption ratio) that captures all information about future opportunities. This representation of utility reduces the internal consistency condition for K--P SDU to a restriction on the second variable in terms of the dynamics of a forcing process (consumption, the state--price deflator, or the return on the market portfolio). Solving the model for (i) optimal consumption, (ii) the optimal portfolio, and (iii) asset prices in general equilibrium amounts to finding the process for the second variable that satisfies this restriction. We show that the wealth--consumption ratio is the value of an annuity when the numeraire is changed from units of the consumption good to units of the consumption process, and we characterize certain features of the solution in a non-Markovian setting. In a Markovian setting, we provide a solution method that is quite general and can be used to produce fast, accurate numerical solutions that converge to the Taylor expansion.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.federalreserve.gov/pubs/feds/1998/199840/199840abs.html
    Download Restriction: no

    File URL: http://www.federalreserve.gov/pubs/feds/1998/199840/199840pap.pdf
    Download Restriction: no

    Paper provided by Board of Governors of the Federal Reserve System (U.S.) in its series Finance and Economics Discussion Series with number 1998-40.

    as
    in new window

    Length:
    Date of creation: 1998
    Date of revision:
    Handle: RePEc:fip:fedgfe:1998-40
    Contact details of provider: Postal: 20th Street and Constitution Avenue, NW, Washington, DC 20551
    Web page: http://www.federalreserve.gov/

    More information through EDIRC

    Order Information: Web: http://www.federalreserve.gov/pubs/feds/fedsorder.html

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. Duffie, Darrell & Epstein, Larry G, 1992. "Asset Pricing with Stochastic Differential Utility," Review of Financial Studies, Society for Financial Studies, vol. 5(3), pages 411-36.
    2. Phillippe Weil, 1997. "The Equity Premium Puzzle and the Risk-Free Rate Puzzle," Levine's Working Paper Archive 1833, David K. Levine.
    3. Darrell Duffie & Rui Kan, 1996. "A Yield-Factor Model Of Interest Rates," Mathematical Finance, Wiley Blackwell, vol. 6(4), pages 379-406.
    4. Lucas, Robert E, Jr, 1978. "Asset Prices in an Exchange Economy," Econometrica, Econometric Society, vol. 46(6), pages 1429-45, November.
    5. Alberto Giovannini & Philippe Weil, 1989. "Risk Aversion and Intertemporal Substitution in the Capital Asset Pricing Model," NBER Working Papers 2824, National Bureau of Economic Research, Inc.
    6. repec:fth:harver:1421 is not listed on IDEAS
    7. Duffie, Darrell & Epstein, Larry G, 1992. "Stochastic Differential Utility," Econometrica, Econometric Society, vol. 60(2), pages 353-94, March.
    8. R. Mehra & E. Prescott, 2010. "The equity premium: a puzzle," Levine's Working Paper Archive 1401, David K. Levine.
    9. Duffie, Darrell & Skiadas, Costis, 1994. "Continuous-time security pricing : A utility gradient approach," Journal of Mathematical Economics, Elsevier, vol. 23(2), pages 107-131, March.
    10. L. C. G. Rogers, 1997. "The Potential Approach to the Term Structure of Interest Rates and Foreign Exchange Rates," Mathematical Finance, Wiley Blackwell, vol. 7(2), pages 157-176.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:fip:fedgfe:1998-40. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Kris Vajs)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.